Research Article | Open Access
Rigoberto Medina, "Stability for Linear Volterra Difference Equations in Banach Spaces", Abstract and Applied Analysis, vol. 2018, Article ID 3905632, 6 pages, 2018. https://doi.org/10.1155/2018/3905632
Stability for Linear Volterra Difference Equations in Banach Spaces
This paper is devoted to studying the existence and stability of implicit Volterra difference equations in Banach spaces. The proofs of our results are carried out by using an appropriate extension of the freezing method to Volterra difference equations in Banach spaces. Besides, sharp explicit stability conditions are derived.
In this paper, we study the existence and stability of solutions for a class of abstract functional difference equations described in the formin a Banach space (), , the space of bounded sequences equipped with the norm on , and is a function defined on , whose values are bounded operators in . In addition, for any fixed integer , is summable and bounded on , the set of nonnegative integers.
A solution of (1) is a sequence defined on and satisfying (1) for all finite . The study of existence and stability of solutions for implicit Volterra difference equations of nonconvolution type, defined in abstract spaces, is a complicated problem. However, with appropriate conditions on and , one can use the freezing method for abstract Volterra difference equations, so the difficulty is overcome.
Existence and uniqueness problems for the Volterra difference equations were discussed by some authors (e.g., see [1, 2]). Existence and stability of Volterra difference equations have been studied by many authors (Federson et al. , Murakami and Nagabuchi , Györi and Horvath , Mingarelli , Gonzalez et al. , Kolmanovskii et al. , and Song and Baker ).
The main technique in the theory of stability and boundedness of Volterra difference equations is the direct Lyapunov method and its variants. In contrast, many alternative methods to Lyapunov’s function have been successfully applied to the stability analysis of Volterra difference equations; for example, in Federson et al. , the Kurzweil-Henstok integral formalism is applied to establish the existence of solutions to integral equations of Volterra type. In Murakami and Nagabuchi , sufficient stability properties and the asymptotic almost periodicity for linear Volterra difference equations in Banach spaces are derived. Gonzalez et al.  considered an implicit Volterra difference equation in a Hilbert space and obtained sufficient conditions so that the solutions exist and have a bounded behavior. The coefficients of the considered equations are sequences of real numbers. In Mingarelli , Volterra-Stieltjes integral equations are studied, which can be considered as generalized Volterra difference equations. In Banás and Sadarangani , a class of operator-integral equations of Volterra-Stieltjes type which create a generalization of numerous integral equations appearing in mathematical literature is studied. In Györi and Horvath , sufficient conditions are presented under which the solutions to a linear nonconvolution Volterra difference equation converge to limits, which are given by a limit formula. In Kolmanovskii et al. , stability and boundedness problems of some classes of scalar Volterra nonlinear difference equations are investigated. Their stability conditions are formulated in terms of the characteristic equations. In Song and Baker , the fixed point theory is used to establish sufficient conditions to ensure the stability of the zero solution of an implicit nonlinear Volterra difference equation. However, in the above-mentioned articles, Volterra equations with convolution kernels are mainly considered.
In this paper, formulating the Volterra discrete equations in the phase space , where is an appropriate Hilbert space, and assuming that the kernel operator is completely continuous, we obtain sufficient conditions for the existence and uniqueness problem. The suggested approach is based on the “freezing” method to abstract difference equations (Medina and Gil’ ), as well as on the concept of analytical pencils (analytic operator-valued functions of a complex argument). See, for example, [10–13]. In Medina , a class of nonlinear discrete-time Volterra equations in Banach spaces is considered. Using a linearization method, sufficient conditions of existence and boundedness are established. In fact, assuming that the kernels are Causal Operators, the existence and boundedness of solutions are derived. Consequently, the methodology and the corresponding results obtained in  are absolutely different compared with the results of this article.
Consider an -valued Volterra-Stieltjes equation of the formwhere and . A solution of this equation is a function , which is locally -integrable in the Riemann-Stieltjes sense.
If , , for , then we can restrict our attention to functions which are piecewise constants with for , . We can identify such a function with a sequence in the space . In this case, the Volterra-Stieltjes original equation is equivalent to a Volterra difference equationConsequently, [1, 2, 15, 16] are highly appropriate to our research.
Remark 1. We want to point out that the freezing method was introduced by V. M. Alekseev for linear ordinary differential equations (see Bylov et al. ) and extended to difference systems by Gil’ and Medina .
Our aim in this paper is to make new contributions to the development of the theory of existence and qualitative properties of solutions for the nonconvolution Volterra difference equations described by Volterra operators in Banach spaces.
The remainder of this article is organized as follows: In Section 2, we establish a preliminary result to a class of convolution Volterra difference equations which will be fundamental to formulating the corresponding nonconvolution problem in Banach spaces. In Section 3, sufficient conditions on the existence and stability of solutions of nonconvolution Volterra difference equations are established. In Section 4, we illustrate the main result studying an interesting problem. Finally, Section 5 is devoted to the discussion of our results.
2. Preliminary Results
Let , be bounded linear operators in a Banach space with norm .
Consider the convolution Volterra difference equationwhere , , and is a given sequence.
Assume that and .
To solve (4), putConsider the equationIn a neighborhood of zero, let be boundedly invertible. ThenHence it follows that is infinitely many times differentiable at zero.
Differentiating (6) times, we getSince , substituting into the later equality, we obtain the following relations:where . Therefore, we arrive at (7). Hence, the sequence is a solution to (7). According to (7), we obtain Thanks to the Cauchy formulawhere is a smooth contour surrounding zero, provided that is boundedly invertible and is regular inside and on . Thus, the next result can be established.
Definition 4 (see [7, 8, 22–24]). We will say that (1) is stable if, for any , a solution of (1) satisfies the inequalitywhere the constant does not depend on
Let be a separable Hilbert space and a linear compact operator in . If is an orthogonal basis in and the series converges, then the sum of the series is called the trace of the operator and is denoted by
3. Main Results
Now, we are in a position to establish sufficient conditions on the existence and stability of solutions of (1).
Assume that, for any fixed integer , is -summable and bounded on . In addition, assume that there exists a nonnegative constant such thatUnder (17), the function , for a fixed integer , admits the -transform , where is the radius of convergence of . Besides, it is assumed that the operator is boundedly invertible for all in a neighborhood of zero.
Introduce the Green function
Proof. Consider the convolution equationwith a fixed integer .
The solution of (20) may be written aswhereby the discrete Green’s function is defined.
Now, rewrite (20) in the formwhereHence, according to (21),where .
DenoteHence, we getDue to (22),By (24), we haveTake ; thenHenceTherefore, for any ,where .
On the other hand, condition impliesSince the right hand side does not depend on , condition (12) follows with .
The existence of solutions is due to the convergence of the Neumann serieswhereprovided that for any fixed integer . In fact, (1) is rewritten in the operator formHenceThis yieldsSince is a quasinilpotent Hilbert-Schmidt operator, it follows by [19, 25] thatConsequently, the Neumann series is convergent.
Remark 9. The stability theory of Volterra difference equations has been considered, for example, by Song and Baker , Mingarelli , and Gonzalez et al. . However, the “freezing” method has not been used previously to study qualitative properties of Volterra difference systems in Banach spaces. Consequently, the theoretical contributions of this paper are significantly new.
To illustrate the main result, consider in the equationwhere is a variable bounded operator in satisfyingTake . Then, by (41),We also have This relation yieldsOn the other hand,whereIf and letting be regular andthenConsequently,
5. Concluding Remarks
The stability problem for Volterra difference equations of nonconvolution type in an infinite dimensional Hilbert space is more complicated than that for equations in (a finite dimensional Euclidean space). However, with appropriate conditions on and , one can use the freezing method for abstract difference equations, so the difficulty is overcome. In fact, considering the time as a parameter, we obtain an infinite family of convolution Volterra difference equations. Thus, using the freezing method, we deduce the qualitative properties corresponding to the nonconvolution Volterra difference equations and to the convolution original equation. On the other hand, the study of existence of solutions of this kind of implicit Volterra difference equations is a complicated problem. Our proof of the existence of solutions is carried out using the convergence of Neumann series of quasinilpotent Hilbert-Schmidt operators .
Conflicts of Interest
The author declares that there are no conflicts of interest regarding the publication of this paper.
This research was supported by Dirección de Investigación under Grant NU06/16.
- A. B. Mingarelli, Volterra-Stieltjes Integral Equations and Generalized Ordinary Differential Expressions, vol. 989 of Lecture Notes in Mthematics, Springer-Verlag, Berlin, Germany, 1983.
- J. Banás and K. Sadarangani, “Solvability of Volterra-Stieltjes operator-integral equations and their applications,” Computers & Mathematics with Applications. An International Journal, vol. 41, no. 12, pp. 1535–1544, 2001.
- M. Federson, R. Bianconi, and L. Barbanti, “Linear Volterra integral equations,” Acta Mathematicae Applicatae Sinica, vol. 18, no. 4, pp. 553–560, 2002.
- S. Murakami and Y. Nagabuchi, “Stability properties and asymptotic almost periodicity for linear Volterra difference equations in a Banach space,” Japanese Journal of Mathematics, vol. 31, no. 2, pp. 193–223, 2005.
- I. Györi and L. Horvath, “Asymptotic representation of the solutions of linear volterra difference equations,” Advances in Difference Equations, vol. 2008, Article ID 932831, 2008.
- C. Gonzalez, A. Jimenez-Melado, and M. Lorente, “Existence and estimate of solutions of some nonlinear Volterra difference equations in Hilbert spaces,” Journal of Mathematical Analysis and Applications, vol. 305, no. 1, pp. 63–71, 2005.
- V. B. Kolmanovskii, A. D. Myshkis, and J.-P. Richard, “Estimate of solutions for some Volterra difference equations,” Nonlinear Analysis: Theory, Methods & Applications. An International Multidisciplinary Journal, vol. 40, no. 1-8, pp. 345–363, 2000.
- Y. Song and C. T. Baker, “Perturbation theory for discrete Volterra equations,” Journal of Difference Equations and Applications, vol. 9, no. 10, pp. 969–987, 2003.
- R. Medina and M. I. Gil’, “The freezing method for abstract nonlinear difference equations,” Journal of Mathematical Analysis and Applications, vol. 330, no. 1, pp. 195–206, 2007.
- F. V. Atkinson, H. Langer, and R. Mennicken, “Sturm-Liouville problems with coefficients which depend analytically on the eigenvalue parameter,” Acta Universitatis Szegediensis: Acta Scientiarum Mathematicarum, vol. 57, no. 1-4, pp. 25–44, 1993.
- H. O. Fattorini, Second Order Linear Differenttial Equations in Banach spaces, Elsevier, Amsterdam, Netherlands, 1996.
- A. E. Lifschitz, Magneto-hydrodynamics and Spectral Theory, Kluwer Academic Publishers, Dordrecht, Netherlands, 1989.
- J. Wu, Theory and Applications of Partial Functional-Differential Equations, Springer, New York, NY, USA, 1996.
- R. Medina, “Existence and boundedness of solutions for nonlinear volterra difference equations in banach spaces,” Abstract and Applied Analysis, vol. 2016, Article ID 1319049, 2016.
- P. H. A. Ngoc, “Stability of linear Volterra-Stieltjes differential equations,” SIAM Journal on Control and Optimization, vol. 49, no. 1, pp. 205–226, 2011.
- J. Banás and D. ORegan, “Volterra-Stieltjes integral operators,” Mathematical and Computer Modelling, vol. 41, no. 2-3, pp. 335–344, 2005.
- B. F. Bylov, B. M. Grobman, V. V. Nemyckii, and R. E. Vinograd, The Theory of Lyapunov Exponents, Nauka, Moscow, Russia, 1966 (Russian).
- M. I. Gil’ and R. Medina, “The freezing method for linear difference equations,” Journal of Difference Equations and Applications, vol. 8, no. 5, pp. 485–494, 2002.
- M. I. Gil’, Norm Estimations for Operator-Valued Functions and Applications, vol. 192 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 1995.
- C. Corduneanu, Functional Equations with Causal Operators, vol. 16, Taylor and Francis, London, UK, 2002.
- V. B. Kolmanovskii and A. I. Matasov, “An approximate method for solving optimal control problem in hereditary systems,” Doklady Math, vol. 55, no. 3, pp. 475–478, 1997.
- N. Levinson, “A nonlinear Volterra equation arising in the theory of superfluidity,” Journal of Mathematical Analysis and Applications, vol. 1, pp. 1–11, 1960.
- Y. Nagabuchi, “Decomposition of phase space for linear Volterra difference equations in a Banach space,” Funkcialaj Ekvacioj. Serio Internacia, vol. 49, no. 2, pp. 269–290, 2006.
- P. Rejto and M. Taboada, “Unique solvability of nonlinear Volterra equations in weighted spaces,” Journal of Mathematical Analysis and Applications, vol. 167, no. 2, pp. 368–381, 1992.
- H. König, Eigenvalue Distribution of Compact Operators, Birkhäuser Verlag, Basel, Switzerland, 1986.
- N. Dunford and J. T. Schwarz, Linear Operators, Part I, Wiley Interscience Publishers, New York, NY, USA, 1966.
- N. Suzuki, “On the convergence of Neumann series in Banach space,” Mathematische Annalen, vol. 220, no. 2, pp. 143–146, 1976.
Copyright © 2018 Rigoberto Medina. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.